North Dakota, 2023

Blizzard and Heavy Snow in North Dakota, April 4 to 6, 2023

April 4 to 6, 2023 · NWS FGF · 25 events in 15 counties and zones

An early April winter storm brought heavy snow and blizzard conditions to Eastern North Dakota. Effects were felt for approximately 2 days.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An early April winter storm brought heavy snow and blizzard conditions to Eastern North Dakota. Effects were felt for approximately 2 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 4, 5:47 AM CST, 13 minutes earlier.

Area forecast discussion, Apr 4, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 AM CDT Tue Apr 4 2023

.UPDATE...
Issued at 645 AM CDT Tue Apr 4 2023

Snow making decent progress northeast and north so may need to
tweek timing to move up an hour or so. Light snow Gwinner to
Wahpeton area toward Barnesville. This will spread north today.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 414 AM CDT Tue Apr 4 2023

Still having issues with some outlier ensemble members showing
unrealistically high wind and snow totals. Thus snowfall ranges
and winds in the forecast have been a bit too high. Data used to
populate the winds are better and we continue to lower some to
match more what the soundings indicate. All data suggest lower
wind speeds, with max gusts in E ND more in the 35-40 kt range vs
the near 50 kts from earlier. With lack of real cold air behind
this system not getting a well mixed layer and wind speeds at 850
mb are in the 35-40 kt range with 925 mb more 25-30 kts. Thus even
our 40 kt fcst for some areas west of the Red River may be a tad
high for this event. These stronger winds would be more likely
Wednesday as the low moves out. But this is not to take away from
the snow, as there will be a period of heavy snow. Although the
track of the sfc lows from various NCEP models are a bit more
east, ensemble 500 mb tracks show a consensus still of taking 500
mb low from near Aberdeen to about Fargo to Baudette and heaviest
QPF near and just west of this track. So heaviest snowfall remains
to be from about Jamestown, Valley City into the Red River valley
and into far NW MN. QPF has gone down too as a few of the very wet
outlier models are lower now with QPF more in the range of 0.90 to
1.20 inch and this is supported by HREF and other short term
ensembles.

Regarding snow amounts, agree with going lower SLR than NBM
suggests and more toward WPC. Thus more like a 12 or 13:1 during
the heaviest snow. Areas from Park Rapids to Elbow Lake, Wadena
still in line for a brief period of mixed precip late today and
this evening as 850 mb warm air nose moves into central MN. And
then dry slot moves in east of the 500 mb low tonight before some
snow returns Wednesday. Thus this area mentioned will see lower
snow totals.

Did hourly pops and based on collab with DLH some adjustments with
start time of headlines. Kept 11z in SE ND/WC MN, 17z Highway 2
region and then moved far north near Canadian border start time
for warnings til 3 pm. Wanted to better define timing as this was
important for schools in this area on weather to hold school and
do early dismissal.

.LONG TERM...(Wednesday night through Monday)
Issued at 414 AM CDT Tue Apr 4 2023

Key Messages:

-Below normal temperatures persist through the end of the week.

-A gradual warming trend is expected across the weekend into early
next week.

-Precipitation chances look to be limited, with the best chances
arriving Saturday into Sunday.

Discussion...

Thursday may still see some lingering impacts from the midweek
winter storm, primarily in the form of blowing and drifting snow.
Although, some accumulating snowfall may still be possible Wednesday
evening as well. Otherwise, the remainder of the work week will see
temperatures remaining well below normal. Despite this, a gradual
warming trend is expected to overtake the region through the late
week period into the weekend. As the midweek system departs to the
east, upper level ridging is expected to build in over the Plains.
This, in conjunction with ample WAA to the region, will result in
high temperatures warming to above the freezing mark by the weekend.
Prior to this though, Thursday looks to see high temperatures in the
20s to low 30s, with low temperatures in the single digits above
zero anticipated by Friday morning. Temperatures on Friday then warm
to near freezing from the Red River Valley westward, with 30s to 40s
possible across Minnesota lakes country. There are signals within
cluster analysis indicating a transient period of upper level
troughing late Saturday into Sunday. This may result in some
increasing chances for precipitation throughout the day on Sunday,
although, there are significant discrepancies between ensemble
guidance with respect to the strength and trajectory of this
troughing that could push any precipitation impacts further east of
the forecast area. As a result, certainty in impacts remains low at
this time. Otherwise, moving into early next week, another period of
upper level ridging is expected to build into the region, which will
allow for the gradual warming trend to continue.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM CDT Tue Apr 4 2023

Conditions starting with a mix of VFR and MVFR due to ceilings.
Conditions will drop into IFR/LIFR range as the day progresses as
snow spreads north and stay that way into Wednesday morning.
East-northeast winds increasing with gusts 25-35 kts at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from noon today to 7 AM CDT Thursday for NDZ014-
     015-024-026>030.

     Blizzard Warning until 7 AM CDT Thursday for NDZ038-039-049-052-
     053.

     Blizzard Warning from 3 PM this afternoon to 7 AM CDT Thursday
     for NDZ006>008-016-054.

MN...Blizzard Warning from noon today to 7 AM CDT Thursday for MNZ001-
     002.

     Blizzard Warning until 7 AM CDT Thursday for MNZ003-029.

     Blizzard Warning from 3 PM this afternoon to 7 AM CDT Thursday
     for MNZ004-005-007-008-013-014.

     Winter Storm Warning from 3 PM this afternoon to 7 AM CDT
     Thursday for MNZ006-009.

     Winter Storm Warning from noon today to 7 AM CDT Thursday for
     MNZ015>017-022>024.

     Winter Storm Warning until 7 AM CDT Thursday for MNZ027-028-
     030>032-040.

&&

UPDATE...Riddle
SHORT TERM...Riddle
LONG TERM...Rick/AK
AVIATION...Riddle
Hazardous weather outlook, Apr 4, 5:43 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
643 AM CDT Tue Apr 4 2023

MNZ001>005-007-008-013-014-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-051145-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
643 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Blizzard conditions will develop this afternoon and continue
tonight. Total snow accumulations of 8 to 19 inches. The 8 inch
totals look more common across the western Devils Lake region,
with the higher totals possible over eastern North Dakota. Winds
gusting as high as 45 to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Blizzard conditions into early Thursday. Total snow accumulations
of 8 to 19 inches. The 8 inch totals look more common across the
western Devils Lake region, with the higher totals possible over
eastern North Dakota. Winds gusting as high as 45 to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

MNZ006-009-015>017-022>024-027-028-030>032-040-051145-
Lake Of The Woods-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
643 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Snow will develop today and last through tonight. Wintry mix of
sleet and light freezing rain possible south of Bemidji, thru Park
Rapids and Wadena and Elbow Lake tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy snow and some mixed precipitation expected into Thursday
morning. Total snow accumulations of 4 to 10 inches across west
central Minnesota to 9 to 19 inches across the Fosston to Baudette
corridor. Ice accumulations of a light glaze. Winds gusting as
high as 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heavy snow, 5 blizzard. Local standard time, as filed.

Heavy Snow, Barnes

When
April 4, 6:00 AM CST to April 6, 3:00 AM CST
Where
Barnes forecast zone
Reported by
Public
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Public report of 6 inches of snow in Litchville relayed by Broadcast Media.

Heavy Snow, Barnes

When
April 4, 6:00 AM CST to April 6, 3:00 AM CST
Where
Barnes forecast zone
Reported by
Public
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Public report of 10 to 11 inches of snow in Valley City, via Facebook.

Heavy Snow, Cass

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

CoCoRaHS station 3 N Fargo reports 11 inches of snow.

Heavy Snow, Cass

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

CoCoRaHS station 2 N Fargo reports 11.2 inches of snow.

Heavy Snow, Grand Forks

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Grand Forks forecast zone
Reported by
Public
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Public reports 15 inches of snow in Thompson via Facebook. Reports in Grand Forks county ranged from around 8 inches to over a foot.

Heavy Snow, Grand Forks

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Grand Forks forecast zone
Reported by
Public
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Public reports 13 inches of snow in Arvilla via Broadcast Media. Reports in Grand Forks county ranged from around 8 inches to over a foot.

Heavy Snow, Griggs

When
April 4, 6:00 AM CST to April 6, 3:34 AM CST
Where
Griggs forecast zone
Reported by
CoCoRaHS
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Cooperstown CoCoRaHS reports 11 inches of snow for the storm total.

Heavy Snow, Nelson

When
April 4, 6:00 AM CST to April 6, 3:34 AM CST
Where
Nelson forecast zone
Reported by
COOP Observer
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Michigan Co-OP Observer reports 11 inches of storm total snow.

Heavy Snow, Pembina

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Pembina forecast zone
Reported by
Trained Spotter
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Trained Spotter reports 12 to 15 inches of snow in Leroy. Hard to measure with significant drifting.

Heavy Snow, Pembina

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Pembina forecast zone
Reported by
COOP Observer
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

CO-OP Observer in Pembina reports 10.5 inches of storm total snow.

Heavy Snow, Ramsey

When
April 4, 6:00 AM CST to April 6, 3:34 AM CST
Where
Ramsey forecast zone
Reported by
Public
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Public reports 7 inches of snow in Devils Lake. Says the gusty winds make it a bit harder to measure.

Heavy Snow, Ransom

When
April 4, 6:00 AM CST to April 6, 3:34 AM CST
Where
Ransom forecast zone
Reported by
CoCoRaHS
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

CoCoRaHS 2 NNW Milnor reports 7.5 inches of snow.

Heavy Snow, Richland

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Richland forecast zone
Reported by
Public
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Public reports 9.5 inches of snow in Wahpeton.

Heavy Snow, Richland

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

CO-OP Observer in McLeod reports 9 inches of snow.

Heavy Snow, Sargent

When
April 4, 6:00 AM CST to April 6, 3:34 AM CST
Where
Sargent forecast zone
Reported by
Broadcast Media
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Broadcast Media relays a report of 11.5 inches of snow in Gwinner.

Heavy Snow, Steele

When
April 4, 6:00 AM CST to April 6, 3:34 AM CST
Where
Steele forecast zone
Reported by
CoCoRaHS
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

CoCoRaHS station in Blabon reports 17.2 inches of storm total snow.

Heavy Snow, Traill

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Traill forecast zone
Reported by
COOP Observer
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Mayville CO-OP Observer reports a storm total snowfall of 7.2 inches.

Heavy Snow, Traill

When
April 4, 6:00 AM CST to April 5, 10:55 AM CST
Where
Traill forecast zone
Reported by
Public
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Public reports 11.3 inches of snowfall 5 SE Mayville.

Heavy Snow, Western Walsh

When
April 4, 6:00 AM CST to April 6, 3:34 AM CST
Where
Western Walsh forecast zone
Reported by
COOP Observer
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Lankin CO-OP Observer reports 17 inches of storm total snow.

Heavy Snow, Ransom

When
April 4, 6:00 AM CST to April 6, 7:00 AM CST
Where
Ransom forecast zone
Reported by
CoCoRaHS
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Milnor CoCoRaHS station reports 7.5 inches of snow.

Blizzard, Barnes

When
April 4, 1:00 PM CST to 6:35 PM CST
Where
Barnes forecast zone
Reported by
ASOS
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Blizzard conditions at the Valley City ASOS since 1 PM April 4th.

Blizzard, Griggs

When
April 4, 3:00 PM CST to 6:35 PM CST
Where
Griggs forecast zone
Reported by
ASOS
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Persistent Blizzard conditions at the Cooperstown ASOS since 3 pm. Visibilities down to 1/4 of a mile and gusts up to 40 MPH.

Blizzard, Steele

When
April 4, 6:00 PM CST to 9:53 PM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Trained Spotter 5 NNE Luverne reports persistent blizzard conditions, with near zero visibility and gusts at or exceeding 40 MPH.

Blizzard, Towner

When
April 4, 10:00 PM CST to April 5, 1:55 AM CST
Where
Towner forecast zone
Reported by
AWOS
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Cando AWOS reports reduced visibilities and gusts at or above 35 MPH for multiple hours. There were periods of these conditions that would frequently occur throughout the event.

Blizzard, Cavalier

When
April 5, 3:35 PM CST to 9:55 PM CST
Where
Cavalier forecast zone
Reported by
AWOS
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Langdon AWOS reports 1/4 mile visibility, and gusts up to 46 MPH in the afternoon and evening of April 5th, 2023.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093917, 1093918, 1093919, 1093920, 1093921, 1093922, 1093923, 1093924, 1093925, 1093926, 1093927, 1093928, 1093929, 1093930, 1093931, 1093932, 1093933, 1093934, 1093935, 1095642, 1093456, 1093457, 1093458, 1093459, 1093460.